Heat, Oklahoma
- When
- August 29, 12:00 PM CST to 6:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
No heat illnesses were reported on this day.
Hot temperatures and high humidity combined to create heat indices of 105-110 degrees across central and southern Oklahoma on the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create heat indices of 105-110 degrees across central and southern Oklahoma on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 29, 11:04 AM CST, 56 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1204 PM CDT Sat Aug 29 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 301 AM CDT Sat Aug 29 2020
Scattered thunderstorms will persist this morning across northern
Oklahoma although will be more widespread in Kansas. The outflow
from these storms and the cold front will settle southeast today
bringing a break to the hot weather across northern Oklahoma. But
it will remain very hot south of the front with heat index values
above 105. Latest forecasts for max heat index this afternoon
given the progged temperatures and dewpoints are above 110 across
portions of south central and southeast Oklahoma, so have upgraded
to an Excessive Heat Warning in areas roughly near and south of a
Sulphur to Holdenville line.
Additional showers and thunderstorms are expected to develop near
the front late this afternoon and this evening and continue
overnight. Also, a shortwave moving from Utah toward the Southern
Plains this evening and some upslope low-level winds north of the
front will create scattered thunderstorms across eastern New
Mexico and the Texas panhandles this evening that may develop into
a complex moving toward west and southwest portions of the area
tonight.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 320 AM CDT Sat Aug 29 2020
Ongoing thunderstorms will be possible across portions of the fa
Sunday morning. Rain chances will continue across at least portions
of the fa through Thursday, with the highest chances currently on
Monday and Tuesday.
Models show several boundaries moving across the area next week
which will bring the chances for rain. The chances are higher early
next week because of the aid of an upper system that is expected to
affect the region. Models show an upper trough moving southeast
across portions of the western U.S. approaching the region. The GFS
and ECMWF then show an upper low developing and moving across the
southern Plains early next week that will provide additional lift
for the higher chances of showers and thunderstorms. Heavy rain
could also become more of a concern with this system. The models do
disagree somewhat on the timing and path of the upper system. The
0Z GFS and ECMWF diverge more when it comes to the upper system
towards the middle to late part of next week. The GFS show the upper
low/trough continuing to move east as it is picked up by another
trough moving across the northern Plains into the Midwest. Whereas
the ECMWF has upper low being left behind and continuing to meander
over the southern plains for the rest of the week. Which scenario is
right could have an impact on how long rain chances continue in the
fa with chances possibly lingering longer across at least portions
of the fa. For now have PoPs ending after Thu but if ECMWF is
correct then PoPs may need to be extended in some areas.
Some strong to severe storms will be possible in some areas for at
least Sunday and Monday and could extend further into the week.
However, the heavy rain could become more of concern in the early
parts of the week. Right now it looks like mainly for the southeast
third or half of the fa.
With clouds, rain, and several cold fronts, cooler conditions are
expected next week with temperatures near or below average.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Sat Aug 29 2020
Have kept most locales VFR outside of the mention of thunderstorms
for late tonight. One exception may be WWR which may have a higher
prob of MVFR ceilings for a period late tonight. Some gusty
north/northeast winds should relax this evening and expect to see
a return to south winds by late in the forecast across north and
portions of west.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 89 73 89 / 40 30 30 60
Hobart OK 68 95 73 91 / 50 10 20 40
Wichita Falls TX 73 98 76 97 / 40 10 20 50
Gage OK 63 93 66 82 / 30 10 20 20
Ponca City OK 65 85 68 84 / 40 40 30 40
Durant OK 73 96 76 95 / 30 30 10 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ026-028>031-039-
040-044-045.
Excessive Heat Warning until 8 PM CDT this evening for OKZ032-
041>043-046>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
&&
SHORT TERM...26
LONG TERM....25
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 1047 AM CDT Sat Aug 29 2020 OKZ004>048-050>052-TXZ083>090-301600- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1047 AM CDT Sat Aug 29 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Hot and humid conditions are expected again today across portions of central and southern Oklahoma and western north Texas. Heat index values of 105 or greater are possible with some locations climbing up to 110 to 114. A heat advisory and excessive heat warning are in effect. .Thunderstorms... Storm development will be possible this afternoon and evening, especially near a cold front that will move across portions of the area today. Showers and thunderstorms will remain possible overnight into early Sunday. Some of the storms across the area later this afternoon and tonight could become strong to severe with hail up to the size of quarters and wind gusts up to 65 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Showers and thunderstorms will be possible across at least portions of the area through Thursday with the highest chances on Monday and Tuesday. Some of the storms could be strong to severe next week. There is a Marginal risk across much of Oklahoma Sunday. On Monday, there is a Slight risk across central and southern Oklahoma, and portions of western north Texas. In addition to the potential for strong to severe storms, heavy rain could become an increasing concern early next week, especially across portions of central and southern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
No heat illnesses were reported on this day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919081.